Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 150, NWS Austin/San Antonio, TX

October 24, 2022Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 24, 2022, 7:01 PM CDT for Burnet County, Llano County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2022, 7:01 PM CDT (00:01 UTC)
Expired
Oct 24, 2022, 8:00 PM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 96 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 4:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2022-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2022-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS54 KEWX 250001
SVREWX
TXC053-299-250100-
/O.NEW.KEWX.SV.W.0150.221025T0001Z-221025T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
701 PM CDT Mon Oct 24 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Llano County in south central Texas...
  Northern Burnet County in south central Texas...

* Until 800 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located near Baby Head, or
  13 miles north of Llano, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buchanan Lake Village, Lake Victor, Baby Head, Sunnylane, Watson,
  Tow and Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

If on or near Lake Buchanan, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3103 9791 3085 9793 3087 9874 3092 9874
      3092 9842 3094 9841 3096 9845 3098 9844
      3101 9846 3103 9844
TIME...MOT...LOC 2359Z 268DEG 35KT 3095 9862 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
3 follow-up statements
284 
WWUS54 KEWX 250019
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
719 PM CDT Mon Oct 24 2022

TXC299-250028-
/O.CAN.KEWX.SV.W.0150.000000T0000Z-221025T0100Z/
Llano TX-
719 PM CDT Mon Oct 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LLANO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

LAT...LON 3103 9791 3085 9793 3092 9842 3094 9841
      3096 9845 3098 9844 3101 9846 3103 9844
TIME...MOT...LOC 0018Z 268DEG 35KT 3096 9840 

$$

TXC053-250100-
/O.CON.KEWX.SV.W.0150.000000T0000Z-221025T0100Z/
Burnet TX-
719 PM CDT Mon Oct 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN BURNET COUNTY...

At 718 PM CDT, a severe thunderstorm was located near Tow, or 14
miles north of Buchanan Dam, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Victor, Watson, Sunnylane and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

If on or near Lake Buchanan, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3103 9791 3085 9793 3092 9842 3094 9841
      3096 9845 3098 9844 3101 9846 3103 9844
TIME...MOT...LOC 0018Z 268DEG 35KT 3096 9840 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
552 
WWUS54 KEWX 250038
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Mon Oct 24 2022

TXC053-250100-
/O.CON.KEWX.SV.W.0150.000000T0000Z-221025T0100Z/
Burnet TX-
738 PM CDT Mon Oct 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BURNET COUNTY...

At 738 PM CDT, a severe thunderstorm was located near Lampasas,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watson, Sunnylane, Lake Victor and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3103 9791 3085 9793 3094 9832 3103 9836
TIME...MOT...LOC 0038Z 262DEG 33KT 3101 9821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
615 
WWUS54 KEWX 250045
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
745 PM CDT Mon Oct 24 2022

TXC053-250100-
/O.CON.KEWX.SV.W.0150.000000T0000Z-221025T0100Z/
Burnet TX-
745 PM CDT Mon Oct 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BURNET COUNTY...

At 745 PM CDT, a severe thunderstorm was located near Lampasas,
moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watson, Sunnylane, Lake Victor and Briggs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3103 9791 3085 9793 3094 9832 3103 9836
TIME...MOT...LOC 0045Z 268DEG 35KT 3101 9813 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:53 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 24, 6:53 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
653 PM CDT Mon Oct 24 2022

...New AVIATION...

.UPDATE...
Issued at 538 PM CDT Mon Oct 24 2022

Quick update sent to accelerate the onset time of the post-frontal
Wind Advisory for western counties.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 317 PM CDT Mon Oct 24 2022

An outflow boundary is located from the I-35 corridor into the
coastal plains and has helped to trigger scattered rain shower
activity. Further northwest, remains a pre-frontal trough or
decaying initial cold front from Waco to Killeen into the Hill
Country to near Burnet as well. These two boundaries and the
convergence zone between them will be the focus for additional
showers along with a few thunderstorms this afternoon. A few
stronger updrafts may be possible with this activity given the
thermodynamic and shear profiles but our greatest concern for
potential severe weather remains tonight when stronger forcing
arrives from the upper level low to the north and the Pacific
cold front advancing into and across the region.

A few initial discrete convective cells could develop with the
approaching Pacific front this evening but any activity should
quickly congeal into a squall line as the Pacific front advances
into the I-35 corridor from the Hill Country. The squall line
quickly advances eastward where the squall line should exit the
coastal plains around or shortly after the midnight hour. The
primary severe weather hazard along this line will be damaging
straight line winds of around or in excess of 60 mph. A low but
secondary hazard is the potential for an isolated tornado or two
given the low-level shear and wind profiles ahead of the squall
line. Hail up to 1 inch in diameter is also possible but is the
lowest concern with this severe weather event. The squall line
briefly will generate heavy rainfall as well but concern for any
flooding is low given the fast-moving nature of this line.

Another growing concern for tonight is of the potential for a
nocturnal wind event where strong non-convective wind gusts may
become as high as 50 mph across the Hill Country to the I-35
corridor behind the Pacific front with a 55 kt 850 mb jet streak
nosing into that area. Some of the high res guidance has even
stronger gusts than that into the 60 mph range. A Wind Advisory
has been issued across that region from 11 pm through 9 am on
Tuesday. The northwesterly flow will stay breezy through Tuesday
morning before gradually subsiding from the afternoon through
the evening hours.

A much drier airmass will also filter across South-Central Texas
behind the front. The dry air leads to a larger diurnal range in
temperatures where Tuesday afternoon will see afternoon highs
ranging from the mid 70s into the low 80s while overnight lows
Tuesday night fall into the 40s and low 50s. A few of the lower
valley locations across the Hill Country could fall as low as the
upper 30s. The combination of the dry air along with moderate to
breezy winds through Tuesday could result in elevated to near
critical fire weather conditions, especially for areas that see
little rainfall through tonight.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 317 PM CDT Mon Oct 24 2022

Wednesday morning, zonal flow will be in place aloft with a sfc high
dominating the Plains from TX up into Canada. Clear skies and light
winds are forecast with temperatures rising into the upper 70s and
lower 80s. As the high slides east overnight into Thursday, low
level moisture will begin to return. Temperatures will be 1-3
degrees warmer on Thursday in many locations near and east of I-35.

By Thursday evening, a trough will begin to move in from the NW and
is expected to cut off and slow over TX into Friday, allowing a sfc
low to develop. We expect another period of showers and
thunderstorms overnight into Friday morning ahead of and along the
next cold front, which is anticipated to exit our region to the east
by about midday on Friday. There is some wiggle room to refine this
timing over the next couple of days. Rainfall amounts will likely
not add up to a whole lot, anticipated to be less than an inch for
most areas. Can't rule out strong to potentially severe storms along
the front either, although confidence is very low this far out.

Gusty NW winds and dry air move in during the day Friday, and will
likely be highest along the Rio Grande where sustained winds of 20-
25 mph are forecast and gusts may exceed 35 mph once again. This may
bring renewed Fire Weather concerns, especially where little to no
rain falls in todays or Thursday night's events. Will have to
continue to monitor the speed of exit of that system, as a slower
progression as depicted by the ECMWF could keep gustier winds around
over the weekend. Temperatures will be below normal Friday and
Saturday, but not exceedingly so as we won't be able to tap into an
arctic airmass.

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM CDT Mon Oct 24 2022

Convective allowing models and tracking tools on satellite imagery
seem to hone in on a FROPA time of 03Z give or take a few minutes
over the 3 I-35 TAF locations. At DRT prevailing winds out of the
south will shift near or a few minutes after the 00Z start time, so a
brief prelim period was added through 0015Z to provide messaging on
when the shift was to occur. No convection is anticipated at DRT, but
a 1-2 hour period of convection is expected near I-35 with the wider
time windows expected over the northern part of the squall line.
Behind the front strong overnight winds are expected as a wind
advisory will remain in effect. Late morning mixing could bring some
spotty wind gusts to 25 knots, but MOS guidance seem to downplay the
daytime mixing of winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  54  77  49 /  60  60   0   0
Austin Bergstrom Intl Airport  83  54  77  43 /  60  60   0   0
New Braunfels Muni Airport     87  55  80  47 /  50  50   0   0
Burnet Muni Airport            80  50  75  47 /  70  40   0   0
Del Rio Intl Airport           87  55  77  50 /  10  10   0   0
Georgetown Muni Airport        80  52  75  45 /  50  50   0   0
Hondo Muni Airport             90  53  80  46 /  30  10   0   0
San Marcos Muni Airport        85  55  79  45 /  50  60   0   0
La Grange - Fayette Regional   81  55  76  47 /  50  80   0   0
San Antonio Intl Airport       87  56  79  51 /  50  40   0   0
Stinson Muni Airport           90  57  81  50 /  50  40   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 9 AM CDT Tuesday for
Bandera-Blanco-Burnet-Comal-Gillespie-Hays-Kendall-Kerr-Llano-
Travis-Uvalde-Williamson.

Wind Advisory from 9 PM this evening to 9 AM CDT Tuesday for
Edwards-Kinney-Real-Val Verde.

&&

Short-Term...Oaks
Long-Term...17
Aviation...Oaks
Hazardous weather outlook, Oct 24, 3:28 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
328 PM CDT Mon Oct 24 2022

TXZ171>173-183>194-202>209-217>225-228-252030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
328 PM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

We continue to anticipate the development of showers and
thunderstorms along and ahead of an advancing cold front through
this evening. Severe weather remains possible, with damaging winds
in excess of 60 MPH being the primary concern. An isolated tornado
and/or hail stone exceeding quarter size can't be ruled out as
secondary threats.

Strong wind gusts are expected through the overnight hours over
portions of Hill Country and the southern Edwards Plateau behind
the cold front. Gusts in the 50-60 MPH range will be possible over
this region. A Wind Advisory has been issued from 11 PM this
evening through 9 AM tomorrow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dry post cold frontal air and gusty winds will contribute to
elevated to near critical fire weather conditions over the
southern Edwards Plateau and Rio Grande Plains Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:25 PM CDTSpecial Weather StatementEWXLlano50 min
Oct 24, 7:44 PM CDTSpecial Weather StatementEWXGillespie46 min
Oct 24, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBurnet35 min
Oct 24, 8:07 PM CDTSpecial Weather StatementEWXBurnet, Gillespie, Kerr, Llano38 min
Oct 24, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBurnet, Williamson65 min
Oct 24, 8:30 PM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall45 min
Oct 24, 8:46 PM CDTTornado WarningEWXWilliamson44 min
Oct 24, 9:04 PM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall, Travis, Williamson56 min
Oct 24, 9:10 PM CDTSevere Thunderstorm WarningEWXBastrop, Hays, Lee, Travis, Williamson65 min
Oct 24, 9:14 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Caldwell, Comal, Guadalupe, Hays and 1 more61 min
Oct 24, 9:28 PM CDTSpecial Weather StatementEWXBexar, Comal47 min
Oct 24, 10:08 PM CDTSevere Thunderstorm WarningEWXBastrop, Bexar, Caldwell, Comal, Fayette, Gonzales and 4 more67 min
Oct 24, 11:09 PM CDTSpecial Weather StatementEWXFayette, Gonzales, Lavaca51 min
Oct 24, 11:16 PM CDTSpecial Weather StatementEWXKarnes, Wilson44 min
Oct 24, 11:22 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Karnes, Wilson53 min
Oct 25, 12:12 AM CDTSpecial Weather StatementEWXDeWitt, Karnes33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.